Stuttering after testosterone administration: A case report


KARTALCI Ş. , Erbay L. G. , OZCAN O. O. , YUKSEL T., ÜNAL S.

ANADOLU PSIKIYATRI DERGISI-ANATOLIAN JOURNAL OF PSYCHIATRY, cilt.13, ss.82-84, 2012 (SCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 13 Konu: 1
  • Basım Tarihi: 2012
  • Dergi Adı: ANADOLU PSIKIYATRI DERGISI-ANATOLIAN JOURNAL OF PSYCHIATRY
  • Sayfa Sayıları: ss.82-84

Özet

Stuttering is defined as a disturbance in the normal fluency and time patterning of speech. There are two kinds of stuttering: developmental and acquired. However, the etiology of stuttering is controversial; it is well known that the sex of the patient clearly influences stuttering. There is a higher incidence of stuttering in males than in females. Furthermore, although stuttering is common in children, it often resolves before adulthood in especially females. Environmental influences, such as stressful social situations which are associated with elevated androgen secretion, may also contribute to the persistence of stuttering. Considering all this together, one of the reasons underlying this gender difference in stuttering may be sex hormones. Acquired stuttering can occur at all ages and can be caused by pharmacological agents. Testosterone is an androgenic drug that has diverse side-effects, but an extensive review of the literature has failed to show stuttering as one of the complications. We present a case in which testosterone was implicated as a potential cause of stuttering. (Anatolian Journal of Psychiatry 2012;13:82-84)